Alert archive / Vermont / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Burlington, VT

May 9, 2000Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 9, 2000, 3:48 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 3:48 PM EDT (19:48 UTC)
Expired
May 9, 2000, 4:45 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:55 PM EDTHail 1Wells, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 091949
SVRBTV
VTC021-027-092045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  RUTLAND COUNTY IN VERMONT
  WINDSOR COUNTY IN VERMONT

* UNTIL 445 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER WELLS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WESTON...8 MILES SOUTH OF LUDLOW...AROUND 420 PM EDT
  NEAR CHESTER AROUND 430 PM EDT
  5 MILES SOUTH OF SPRINGFIELD AROUND 440 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 9, 2:30 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT TUE MAY 9 2000

CRNT: WRM FNTL BNDRY WITH GOOD MOIST ADVECTION AND SFC CONVERGENCE
LYING ACRS A KOGS-KBTV-KMVL-K1V4 LINE. MOST RECENT ACTVTY FIRE UP
ALG BNDRY AND EXITING VORT MAX AT 17Z...BUT MVD ACRS MORE STABLE
VCNTY AND WEAKER THAN THIS MRNG/S ACTVTY.

THREE FCST PRBLMS FOR THIS PKG.
1) ISOLD SVR WX THREAT FOR SRN ZONES?!
2) WHERE...WHEN...DURATION OF ACTVTY THIS EVENING/TNGT (MAINLY FOR
FLD CONCERNS).
3) PSBL MORE WIDESPREAD EVENT WED AFTN WITH S/W AND FNT.

PRBLM #1: LTST SWOMCD ADDRESSES THIS PRBLM. PRETTY MUCH UNI-
DIRECTIONAL FLOW OF 40 KTS AT H8 AND 60 KTS AT H5 WITH GRTST
INSTABILITY WELL SOUTH OF WRM FNTL BNDRY. VSB SAT PIXS SHW TWO AREAS
OF IMMEDIATE CONCERN CENT NY AND ERN ONTARIO. THIS IS WELL AHD OF
APPRCHG VORT LOBE XPCTD TO SLICE ACRS NY BY 00Z. ACTUALLY...THIS LOBE
IS ASSOC WITH ERLR TSTM ACTVTY ACRS INDIANA THIS MRNG AND WL LKLY
FOLLOW THE HISTORY OF PRODUCING MORE ACTVTY LATE TDY/TNGT.

PRBLM #2: VORT LOBE FM INDIANA ACTVTY LKLY FOLLOWING CD FNTL
BNDRY AND THEN OVERRIDE RDG AND MV ALG WRM FNTL BNDRY AS PAST
EPISODES. THIS CUD FIRE UP MORE NOCTURNAL CONVECTION WITH PW/S OF
1-1.5 AND TVL ALG WRM FNTL BNDRY OVRNGT THAT SHLD LIE ACRS SAME AREA
THAT WITNESSED 1.5-3 INCHES OF RAIN. THE CONCERN IS ERLY CONVECTION
IN CENT NY AS WELL AS LESS THAN FVBRL JET IN QUESTION OF A REPEAT
PERFORMANCE. MDLS INDICATE CONVECTION FURTHER SOUTH AND NOT
NECESSARILY OVERRIDING BNDRY AS LAST NGT. IN FACT...WTR
VPR/VSB SHW BNDRY THAT MDLS KEY ON SETTING UP ACRS CENT NY.
ALSO... AMPLIFYING TROF PRODUCING S/W RDG AHD THAT MAY SQUELCH ACTVTY
FURTHER S AS WELL.

ATTM...LEANING AGAINST FFA BUT AM CONCERNED ABT PRVS HISTORY OF
VORT MAX. WL ISSUE FFSBTV ABT HIGH STREAMS AND PSBL THREAT TO ALLOW
ROOM FOR EVENING SHIFT IF NECESSARY. STAY TUNED!!!

PRBLM #3: INITIALLY WRM FNTL BNDRY STAYS STNRY OR PSBLY RETROGRADES
AS VEERING WND ALLOWS AGEO FLOW TO DROP BKDOOR. HWVR...AS SYNOPTIC
SYSTEM APPROACHES...SUNSHINE SOUTH OF BNDRY AND INCREASING SSW WND
DVLPS WED...WUD XPCT FNT TO MV N INTO MUCH OF FA TMRW.

FVRBL JET DYNAMICS WITH H5 S/W AND APPRCHG SFC LOW/FNT. SHEAR IS
MNLY UNIDIRECTIONAL ALTHOUGH SOME DIRECTIONAL SHEAR NR SFC LOW
AND WRM FNTL BNDRY. ACTVTY SHLD BE MUCH MORE WIDESPREAD WITH PSBL
N-S SQUALL LINE MVG QUICKLY. HVY RAIN BUT UNLIKELY TRAINING.

WORKS OUT BY 3 PM. ZONES BY 330 PM.

.BTV...NONE.

SLW

In the hours before

Special weather statement, May 9, 12:10 PM EDT, 3 hours 38 minutes before
NYZ026>031-034-035-VTZ001>012-092200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1210 PM EDT TUE MAY 9 2000

...MORE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD PRODUCE
ISOLATED SEVERE WEATHER IN THE NORTH COUNTRY...

AT NOON...A FRONTAL BOUNDARY LIES ACROSS THE SAINT LAWRENCE RIVER
VALLEY AND THE NORTHERN THIRD OF VERMONT.

SOUTH AND ALONG OF THIS LINE...PARTLY SUNNY SKIES WITH WARM
TEMPERATURES AND HUMIDITY WILL BE IDEAL OF DEVELOPMENT OF
THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. ISOLATED SEVERE
WEATHER IN THE FORM OF STRONG WINDS AND LARGE HAIL ARE POSSIBLE ALONG
WITH TORRENTIAL RAINS AND FREQUENT...DANGEROUS LIGHTNING.

NORTH OF THIS LINE...SHOWERS AND THUNDERSTORMS HAVE BEEN NUMEROUS
THROUGH THIS MORNING WITH TORRENTIAL RAINS AND FREQUENT LIGHTNING
CAUSING SCATTERED POWER OUTAGES. HEAVY RAINFALL OF 1 TO 2 INCHES
WITH LOCALLY HIGHER AMOUNTS HAVE CAUSED PONDING OF WATER ON ROADWAYS
AND RAPID RISES OF AREA STREAMS BUT NO REPORTS OF FLOODING.
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN...ESPECIALLY TONIGHT COULD
CAUSE ISOLATED FLOOD PROBLEMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND
RADIO...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

&&

WHITTIER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:42 AM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle48 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.